If you are living with MS and your doctor has recommended steroids, you are probably wondering why. The steroids your doctor has prescribed, also called glucocorticoids or corticosteroids, are designed to mimic the action of cortisol, which is a hormone produced by the body with anti-inflammatory effects.
Steroids are used for treating severe flare-ups and shortening the duration of seizures of MS. They do not treat the disease itself.
MS is a very individual disease, whereas different people experience different symptoms. Accordingly, there is considerable variation in the severity of the seizures and the extent to which the flare responds to steroid therapy. It’s hard to predict how fast or how well it will work for you. Also, even within the same person, the response from one treatment to another can vary. Not all seizures need treatment, as in most cases, the symptoms gradually improve on their own. But, if the flare-up makes it difficult to see or walk, causing severe weakness or imbalance, your medical team may recommend a high dose of short-term steroids. Your doctor will consider each case individually and will probably want to start with the lowest possible dose. You might want to ask about the dosage and regimen, and the delivery method: IV, pills or a combination of the two. Corticosteroids have side effects that can be both short-term and long-lasting.
While taking the steroids, you may experience extremely high energy levels, which can make it difficult to sleep or even sitting still and resting.
They can also affect mood and behavior changes. Other side effects include fluid retention, an increase in appetite and weight, acne, high blood sugar, high blood pressure, abdominal pain, and muscle weakness. In the long term, steroids can worsen glaucoma, affect cataract development, diabetes and more. If the steroid issue comes up during your meeting with your medical team, make sure the discussion includes the possible benefits of the treatment as well as the side effects and their management, so that you can decide together. It is important to follow the doctor’s orders regarding the administration of steroids. If you stop suddenly, you may experience severe withdrawal symptoms. Do you have any questions regarding steroids? You are most welcome to download the app and contact the professional group ”Ask the Neurologist”. Our experts will be happy to respond.